Hail, Sedgwick
- When
- April 16, 6:07 PM CST to 6:08 PM CST
- Where
- Sedgwick County, 5.1 mi ENE of Bentley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.900, -97.430
Relayed via social media.
A storm moved across south central KS and produced a severe report of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A storm moved across south central KS and produced a severe report of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 16, 5:25 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 625 PM CDT Thu Apr 16 2020 .SHORT TERM...(This evening through Tonight) Issued at 324 PM CDT Thu Apr 16 2020 Forecast highlights: 1) Thunderstorm potential late this afternoon-evening. 2) Potential snow accumulations overnight. 3) Freezing temperatures overnight. Zone of strong 800-600mb warm advection continues to support festering showers across east-central Kansas as of mid-afternoon. Thinking this activity will continue to exit east/northeastward through the afternoon. Otherwise, a strong cold front approaching from the northwest is expected to be the focus for shower/thunderstorm development late this afternoon and evening, mainly along/southeast of a line extending from Concordia to Ellsworth to St. John to Coldwater. Despite marginal moisture return owing to a surface ridge across the northern Gulf of Mexico, strong and deep frontal forcing should be enough to overcome inhibition for scattered-numerous showers/thunderstorms along the front between about 4-9 PM. Modest heating coupled with steep lapse rates and seasonably strong flow aloft should support a marginal buoyancy/strong shear combination favorable for a few strong storms capable of pea-dime size hail, 40- 60 mph winds, and brief heavy rain. This threat may extend as far east as the Flint Hills before activity weakens by around 9-10 PM. Meanwhile, behind the front, anticipating scattered to numerous post- frontal showers with embedded thunderstorms to break out across the region this evening and overnight, within a zone of strengthening mid-level warm advection amidst marginal elevated instability. This activity should remain below strong/severe levels, although should see pockets of moderate to heavy rain. Furthermore, across central and and north-central KS, a strengthening and persist zone of 700-600mb frontogenesis should support areas of rain developing this evening, gradually changing over to snow as colder air presses south. Could even some lightning strikes given steep mid-level lapse rates. As things currently stand (per a HRRR/RAP blend), thinking cold air will not arrive fast enough for accumulations more than around one inch on grassy surfaces, mainly along and north of a line extending from St. John to McPherson to Council Grove. However, if colder air comes in a bit faster (as advertised by NAM), there could be a relatively narrow zone of higher snow amounts (a swath 1-2 counties wide or less). The evening shift will need to monitor how fast the cold air arrives and for possible increasing snow amounts. Stay tuned. Will also continue the freeze warning tonight into early Friday for Kingman, Harvey, Marion, Chase counties and points north. Admittedly it may be a bit marginal for a freeze on the southern edge of the warning, although central Kansas looks like a slam dunk with upper 20s to low 30s low temperatures. .LONG TERM...(Friday through Thursday) Issued at 324 PM CDT Thu Apr 16 2020 Warmer temperatures are expected Saturday and beyond, with 60s-70s likely. Shower/thunderstorm chances are expected to return Saturday night-Sunday, and then again in the Tuesday-Wednesday time frame. At this time, model consensus suggests widespread severe weather chances are low with these weather systems. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 621 PM CDT Thu Apr 16 2020 A strong cold front with showers/storms developing along the front will move southward across the region for tonight. Meanwhile colder air will fill in behind the front with rain showers over the southern parts of Kansas, and rain possibly changing to snow across central Kansas. North winds will be strong and gusty through the night and should diminish during the late morning hours on Friday. Low clouds will clear out from northwest to south during the afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 35 52 32 63 / 80 0 0 10 Hutchinson 32 51 32 64 / 80 10 0 10 Newton 32 50 32 63 / 80 10 0 10 ElDorado 34 52 32 64 / 80 0 0 10 Winfield-KWLD 37 54 32 64 / 80 0 0 10 Russell 28 52 33 68 / 80 0 0 0 Great Bend 28 51 32 67 / 70 10 0 0 Salina 31 51 32 65 / 80 10 0 10 McPherson 31 50 31 63 / 80 20 0 10 Coffeyville 40 54 30 65 / 80 20 0 10 Chanute 37 52 30 63 / 80 10 0 10 Iola 37 51 30 63 / 80 10 0 10 Parsons-KPPF 39 53 30 64 / 80 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Freeze Warning from 10 PM this evening to 9 AM CDT Friday for KSZ032-033-047>053-067-068-082. && SHORT TERM...ADK LONG TERM...ADK AVIATION...CDJ
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CDT Thu Apr 16 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CDT Thu Apr 16 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected to develop after 4 or 5 PM this evening, mainly along and east of a line extending from Ellsworth to St John to Coldwater. The strongest activity will be capable of pea to dime size hail, 40 to 60 mph winds, and brief heavy rain. Storms reach reach as far east as the Flint Hills before weakening by around 9 or 10 PM. Areas of rain are expected to develop across the rest of the area this evening and overnight. A gradual changeover to snow is expected by late evening across central Kansas. Accumulations up to around one inch are possible generally along and north of a line extending from St John to McPherson to Council Grove, with isolated amounts possible up to 2 inches. Watch out for slick roads overnight into Friday morning. Sub-freezing temperatures will once again impact portions of central Kansas late tonight through early Friday. See the latest freeze warning for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Near-freezing temperatures are possible Friday night through early Saturday. Shower and thunderstorm chances are expected to return Saturday night and Sunday, and then again in the Tuesday and Wednesday time frame. At this time it appears widespread severe weather chances are low with these weather systems. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement National Weather Service Wichita KS 600 PM CDT Thu Apr 16 2020 KSZ067-162330- Reno KS- 600 PM CDT Thu Apr 16 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Reno County in south central Kansas... * Until 630 PM CDT. * At 559 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm about 5 miles south of South Hutchinson...moving east at 30 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hutchinson, South Hutchinson and Yoder. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3788 9805 3799 9808 3809 9778 3794 9773 TIME...MOT...LOC 2259Z 249DEG 28KT 3796 9796 DARMOFAL
Special Weather Statement National Weather Service Wichita KS 623 PM CDT Thu Apr 16 2020 KSZ067-082-170000- Reno KS-Kingman KS- 623 PM CDT Thu Apr 16 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... South central Reno County in south central Kansas... Northwestern Kingman County in south central Kansas... * Until 700 PM CDT. * At 621 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Cunningham, or 6 miles east of Cairo...moving east at 40 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Kingman, Cunningham, Penalosa and Kingman Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3752 9846 3773 9846 3786 9807 3760 9807 TIME...MOT...LOC 2323Z 251DEG 36KT 3763 9844 DARMOFAL
Special Weather Statement National Weather Service Wichita KS 627 PM CDT Thu Apr 16 2020 KSZ067-068-083-170000- Reno KS-Harvey KS-Sedgwick KS- 627 PM CDT Thu Apr 16 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Reno County in south central Kansas... Southwestern Harvey County in south central Kansas... Northwestern Sedgwick County in south central Kansas... * Until 700 PM CDT. * At 624 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Haven...moving east at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Colwich, Haven, Mount Hope, Andale and Bentley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3784 9783 3800 9778 3797 9741 3774 9755 TIME...MOT...LOC 2326Z 275DEG 31KT 3790 9772 DARMOFAL
Special Weather Statement National Weather Service Wichita KS 655 PM CDT Thu Apr 16 2020 KSZ068-083-170030- Harvey KS-Sedgwick KS- 655 PM CDT Thu Apr 16 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Harvey County in south central Kansas... Northeastern Sedgwick County in south central Kansas... * Until 730 PM CDT. * At 653 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Valley Center...moving east at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wichita, Park City, Valley Center, Bel Aire, Maize, Sedgwick, Whitewater, Kechi, Northeast Wichita and Jabara Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3779 9750 3797 9747 3796 9715 3773 9715 TIME...MOT...LOC 2355Z 276DEG 32KT 3788 9739 DARMOFAL
Special Weather Statement
National Weather Service Wichita KS
657 PM CDT Thu Apr 16 2020
KSZ067-082-083-170030-
Reno KS-Sedgwick KS-Kingman KS-
657 PM CDT Thu Apr 16 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Reno County in south central Kansas...
Northwestern Sedgwick County in south central Kansas...
Central Kingman County in south central Kansas...
* Until 730 PM CDT.
* At 656 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Haven to near Nashville...and moving east at 30 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Kingman, Pretty Prairie, Waterloo, Willowdale, Zenda, Cleveland,
Cheney Lake, Mt Vernon, Kingman Airport and Cheney State Park.
LAT...LON 3745 9846 3753 9846 3788 9783 3785 9756
3742 9823
TIME...MOT...LOC 2357Z 270DEG 25KT 3784 9781 3750 9843
DARMOFALThe Wichita radar (KICT), 27 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail. Local standard time, as filed.
Relayed via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885335.